Kansas, 2020

Hail and Damaging Wind in Kansas, July 11, 2020

July 11, 2020 · NWS SGF · 3 events in 1 county or zone

Very intense storms developed across northeast Kansas during the early afternoon and moved through southeast Kansas during the late afternoon. Hail to the size of golf balls and wind gusts estimated at 70 mph occurred over Cherokee County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Very intense storms developed across northeast Kansas during the early afternoon and moved through southeast Kansas during the late afternoon. Hail to the size of golf balls and wind gusts estimated at 70 mph occurred over Cherokee County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 11, 1:20 PM CST, 3 hours 44 minutes earlier.

Area forecast discussion, Jul 11, 1:20 PM CST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
220 PM CDT Sat Jul 11 2020

.SHORT TERM...(This evening through Sunday)
Issued at 146 PM CDT Sat Jul 11 2020

Across the Ozarks this afternoon, temperatures were in the upper
80s to lower 90s with heat index values from 95 to 104. Humidity
values were in the 50 to 60 percent range, which for summer in the
Ozarks is fairly typical. What may not be typical for this time of
year is the upper level wave and cold front now moving south
across northern Missouri and Kansas.

The airmass in place across the Ozarks is pretty unstable with
CAPE values in the 3500-4500 j/kg range with lapse rates at -8 or
more. With the heat in place, the CINH over the area is below 100
j/kg for most locations. Shear, thanks to the upper level wave
was in the 30-40kt range and there is some low level CAPE in place
as well. All these ingredients should lead to the potential for
severe weather to impact the area late this afternoon into this
evening.

Rather robust and severe storms have already developed across
northwestern Kansas where the CAP was weakest. These storms were
taking advantage of all the ingredients in place with storms tops
exceeding 60 kft. This indicated that the updrafts in these storms
are very strong.

CAMS models have been showing this activity moving to the
southeast through this afternoon and into the Ozarks and
southeast Kansas late this afternoon into this evening. As the
storms move southeast, the expectation is for a cold pool to
develop as storm coverage increases. This will bring the potential
for a strongly forced line of storms to develop and move through
the region. With the instability in place, the storms will likely
be severe with large hail up to baseballs in size and damaging
winds in excess of 70 mph in the strongest storms.

The trajectory would bring the best potential for the strongest
storms to locations along and west of Highway 65. Areas to the
east may see severe storms as well but the best potential area
for the strongest storms will be to the west of Highway 65.

The cold front will move through the region tonight with storm
chances continuing to just before sunrise Sunday morning for far
southern Missouri. Behind the front, a slightly cooler but drier
airmass will move into the Ozarks which will feel rather nice and
make for a pleasant day.

.LONG TERM...(Sunday Night through Saturday)
Issued at 146 PM CDT Sat Jul 11 2020

As we head into the start of the work week, temperatures and
humidities will climb each day with heat indicies climbing into
the 95 to 104 range by Tuesday afternoon and to 97 to 106 by
Friday. Would expect heat headlines will be needed for much of
next week. Little in the way of rain chances are expected next
week though isolated afternoon storms from daytime heating may
occur on a daily basis.

Overall, the extended and long range forecast even into the
following week of July 19-25th looks like it will remain
generally hot and dry.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1232 PM CDT Sat Jul 11 2020

Clouds were beginning to develop across the area this afternoon
as temperatures rise. This will continue as we go through the
afternoon which may also allow for some scattered showers or
storms to develop. As we head into this evening clouds and storm
chances will increase a a front moves into the area. Where storms
occur over terminals, ceilings and visibilities will be impacts
with MVFR to IFR flight conditions. cloud cover will remain
across the area through overnight and into Sunday morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Hatch
Hazardous weather outlook, Jul 11, 2:10 PM CST, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
310 PM CDT Sat Jul 11 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-122015-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
310 PM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Limited flooding risk.
  Limited lightning risk.
  Elevated excessive heat risk.

DISCUSSION...

Afternoon heat index values will range from the upper 90s to the
lower 100s this afternoon.

Strong to severe thunderstorms have developed across northeastern
Kansas and are expected to move south into the Ozarks and
southeastern Kansas late this afternoon and this evening. Much of
the region can expect storms as a storm complex moves south across
the Ozarks. Several of these storms could become severe, with
large hail up to the size of baseballs, and 70 mph wind gusts
possible. A tornado or two may also occur with the most intense
thunderstorms. Locations along and west of Highway 65 will have
the best chances for significant severe weather but all locations
across the Ozarks should expect severe thunderstorms.

There will be a limited risk for flash flooding in locations that
receive training thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

An extended period of excessive heat is expected beginning
Tuesday and continuing through at least Friday. Heat index values
could exceed 105 degrees in some areas.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later today or tonight for
All of the Ozarks and southeastern Kansas.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch

In the hours before

Special weather statement, Jul 11, 3:49 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Springfield MO
449 PM CDT Sat Jul 11 2020

KSZ073-112230-
Bourbon KS-
449 PM CDT Sat Jul 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BOURBON COUNTY UNTIL 530
PM CDT...

At 448 PM CDT, Doppler radar was tracking a strong thunderstorm over
Blue Mound, or 12 miles southwest of Mound City, moving east at 45
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fulton...                         Mapleton...
Harding...                        Hammond...
Xenia...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Kansas...and west central Missouri.

LAT...LON 3803 9508 3804 9468 3803 9461 3791 9462
      3799 9508
TIME...MOT...LOC 2148Z 283DEG 38KT 3806 9503

Perez

The radar

The Tulsa radar (KINX), 114 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cherokee

When
July 11, 5:04 PM CST
Where
Cherokee County, 0.55 mi E of Faulkner
Measured
1 in hail
Reported by
Public
Coordinates
37.100, -95.010

Quarter sized hail was reported.

Hail, Cherokee

When
July 11, 5:18 PM CST
Where
Cherokee County, 4.41 mi W of Melrose
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.030, -95.030

A trained spotter reported up to golf ball sized hail in a mainly rural area near the interchange of Highway 166 and 107th Street.

Thunderstorm Wind, Cherokee

When
July 11, 5:18 PM CST
Where
Cherokee County, 4.41 mi W of Melrose
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.030, -95.030

A trained spotter estimated winds near 70 mph near the intersection of Highway 166 and 107th Street.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911757, 911758, 911759.